Tornadoes · United States · Florida · 2019

EF1 tornado, Martel, Florida, May 5, 2019

This EF1 tornado ran 0.9 miles across Marion County on May 5, 2019, touching down at 11:27 AM EDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 5, 2019
Touchdown
11:27 AM EDT (15:27 UTC)
Lifted
11:31 AM EDT (15:31 UTC)
On the ground
4 minutes
Path length
0.9 miles (1.5 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Marion County
Touchdown point
29.191, -82.291
Lift-off point
29.199, -82.280
Record number
1905050927-01

What the Weather Service recorded

SW steering flow pumped record high PWAT of 1.84 across the area as mid-upper level trough move overhead. These ingredients produced scattered severe storms that produced gusty winds late morning through the afternoon across NE FL.

An EF1 tornado touched down near the intersection of West Highway 40 and NW 100th Ave in western Marion County. The tornado snapped several large pine and oak trees at the base and the roof of a shed was torn off. Four homes had minor structural damage due to fallen trees. An empty horse trailer and a cargo trailer carrying furniture were pushed 30-40 yards from their original location. The most damage was focused near the intersection of NW 8th Lane and NW 100th Avenue.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
15:31 UTC16:15 UTCSevere Thunderstorm WarningJAX
16:05 UTC16:26 UTCSevere Thunderstorm WarningJAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 13:38 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at May 5, 10:03 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 5, 10:03 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1003 AM EDT Sun May 5 2019

.UPDATE...Mid-upper trough pushing into the area has produced
showers and storms currently in a training band from near Lake
City to Cumberland Island Ga this morning. Another large area of
convection over the ne Gulf is moving ne into the I-75 corridor of
ne Fl. 12z JAX sounding shows record high PWAT of 1.84" along
with unidirectional 0-6 km bulk shear of 35 knots and MUCAPE over
2000 J/kg. Conditions warrant the threat for locally heavy
rainfall along with isolated strong to marginally severe storms
with potential for strong gusty winds over mainly ne Fl where
highest instability and moisture exists. A band of showers and
storms may develop over se Ga late this afternoon/evening as a
cold front to the west approaches the area. Expect convection to
weak this evening and end tonight with front and drier air pushing
through the area by morning.

&&

.AVIATION...MVFR conditions with IFR conditions in showers and
thunderstorms expected today until around 23z for ne Fl TAF
sites. Strong gusty winds and heavy downpours will likely occur in
storms. VFR conditions expected to prevail in se Ga at SSI with
showers and storms expected to be more isolated this afternoon and
evening. Cold front will push se across the area tonight with sw
winds shifting to the wnw by 12z Monday.

&&

.MARINE...SW winds will increase to near 15 knots today with
showers and thunderstorms moving across the waters this afternoon
and evening ahead of a cold front. A few storms over the coastal
waters could be strong with frequent cloud to water lighting.
The cold front will move push south of the waters by Monday
morning. The front will dissipate on Monday with an east coast
sea breeze developing over the waters Monday afternoon and
evening. With high pressure building to the north a northeasterly
flow will develop for Tuesday and Wednesday.

Rip Currents: Low risk anticipated due to offshore winds and
diminishing swells.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  85  64  87  64 /  40  20   0   0
SSI  84  69  85  70 /  70  20   0  10
JAX  87  67  89  67 /  90  20   0   0
SGJ  85  70  87  68 /  90  20  10   0
GNV  84  65  89  64 /  80  20   0   0
OCF  84  67  89  64 /  80  30   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Zibura/Kennedy/Cordero

In the hours before

Special weather statement, May 5, 7:48 AM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
748 AM EDT Sun May 5 2019

FLZ020-021-023-024-122-GAZ163-350-364-051230-
Baker FL-Hamilton FL-Suwannee FL-Inland Nassau FL-
Northern Columbia FL-Clinch GA-Western Charlton GA-Southern Ware GA-
748 AM EDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...
NORTHWESTERN BAKER...NORTHERN COLUMBIA...NORTHEASTERN SUWANNEE...
SOUTHEASTERN HAMILTON...SOUTHEASTERN WARE...SOUTHEASTERN CLINCH AND
CENTRAL CHARLTON COUNTIES UNTIL 830 AM EDT...

* At 745 AM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 9 miles
  south of Stephen Foster State Park to 6 miles east of Belmont.
  Movement was northeast at 20 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with these storms. Rainfall amounts up to 2 inches are
  possible.

* Locations impacted include...
  White Springs and Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3035 8291 3086 8214 3075 8198 3027 8278
      3027 8279 3026 8280 3023 8284
TIME...MOT...LOC 1145Z 243DEG 34KT 3069 8229 3047 8262

AK
Special weather statement, May 5, 10:11 AM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1011 AM EDT Sun May 5 2019

FLZ021-030-031-035-136-222-236-051500-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Union FL-
Suwannee FL-Bradford FL-Gilchrist FL-
1011 AM EDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...NORTHWESTERN
ALACHUA...WEST CENTRAL BRADFORD...SOUTHWESTERN UNION...SOUTHWESTERN
COLUMBIA AND SOUTHEASTERN SUWANNEE COUNTIES UNTIL 1100 AM EDT...

* At 1010 AM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 11 miles
  south of Mayo to Bell to 9 miles south of High Springs to near
  Archer. Movement was northeast at 35 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with these storms.

* Locations impacted include...
  Bell, Worthington Spring, Ichetucknee Spring, Columbia, Alachua,
  High Springs, Fort White, Worthington Springs, Groves and
  Providence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2980 8292 2981 8293 2983 8289 2988 8287
      2990 8290 2989 8292 2995 8292 2996 8293
      2996 8295 3009 8277 3005 8248 2992 8230
      2977 8222 2955 8259 2962 8269 2973 8295
      2975 8294 2977 8295
TIME...MOT...LOC 1410Z 226DEG 30KT 2988 8314 2977 8285 2969 8263 2956
8258

AK
Special weather statement, May 5, 10:41 AM EDT, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1041 AM EDT Sun May 5 2019

FLZ023-025-030>032-136-222-236-051530-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-
Inland Duval FL-Baker FL-Union FL-Bradford FL-Clay FL-
1041 AM EDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALACHUA...BRADFORD...
SOUTHERN BAKER...UNION...SOUTHERN COLUMBIA...NORTHWESTERN CLAY AND
SOUTHWESTERN DUVAL COUNTIES UNTIL 1130 AM EDT...

* At 1040 AM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Columbia to Upland Pines to near Sampson. Movement was northeast at
  35 mph.

* Wind gusts of 45 to 55 mph and minor flooding due to heavy
  rainfall is possible with these storms.

* Locations impacted include...
  Starke, Lake Butler, Raiford, Worthington Spring, Middleburg,
  Columbia, Macclenny, Glen St. Mary, Worthington Springs and
  Palestine Community.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3009 8278 3036 8211 3030 8205 3028 8205
      3029 8203 3021 8195 2993 8173 2978 8223
      2989 8261
TIME...MOT...LOC 1440Z 238DEG 37KT 3008 8266 2997 8249 2987 8229

AK
Special weather statement, May 5, 11:02 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1102 AM EDT Sun May 5 2019

FLZ037-136-236-240-340-051545-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-
Western Marion FL-Putnam FL-
1102 AM EDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA...WESTERN
MARION AND WEST CENTRAL PUTNAM COUNTIES UNTIL 1145 AM EDT...

* At 1102 AM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Archer to 6 miles northeast of Williston to near Rainbow Lakes
  Estates. Movement was northeast at 40 mph.

* Wind gusts of 45 to 55 mph and minor flooding due to heavy
  rainfall is possible with these storms.

* Locations impacted include...
  Gainesville, Rainbow Lakes Estates, Melrose, Hawthorne, University
  Of Florida, Rochelle, Cross Creek, Orange Heights, Gainesville
  Airport and Newnans Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2897 8232 2900 8237 2902 8240 2902 8242
      2905 8247 2904 8250 2904 8253 2921 8254
      2922 8240 2948 8241 2948 8250 2979 8233
      2975 8206 2972 8205 2972 8203 2973 8201
      2896 8231
TIME...MOT...LOC 1502Z 206DEG 33KT 2953 8242 2945 8240 2920 8244

AK
Local storm report, May 5, 11:14 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1114 AM EDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     TSTM WND DMG     SSE LAKE BUTLER         30.02N 82.34W
05/05/2019                   Union              FL   PUBLIC

            SEVERAL CUSTOMERS AT THAT CAME IN THROUGH THE CIRCLE K
            GAS STATION REPORTED NUMEROUS TREES DOWN.

&&

SCORDERO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 12:00Z

3.5 hours before the tornado, 156 km from the path. May 5, 2019.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1867 joules per kilogram, CIN -10, lifted condensation level 534 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2019-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 172 square meters per square second, 0 to 6 km bulk shear 34 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
350 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.2
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Jacksonville, FL (KJAX), 00:00Z

8.5 hours after it, 156 km from the path. May 6, 2019.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 429 joules per kilogram, CIN -27, lifted condensation level 684 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 00:00Z on 2019-05-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 111 square meters per square second, 0 to 6 km bulk shear 35 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-27 J/kg
Surface CAPE
1183 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The radar

The Jacksonville radar (KJAX), 154 km away, was scanning. The volume nearest the touchdown began at 15:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
15:25 UTCTSTM WND DMG4 Wnw Ocala AirportMarion, FLEMERGENCY MANAGEMENT PASSED ON REPORT OF A POSSIBLE TORNADO WEST OF OCALA NEAR THE INTERSECTION OF HIGHWAY 40 AND 100TH AVE. LAW ENFORCEMENT REPORTED TREES UPROOTED WITH DAMAGE TO A FEW HOMES. EMERGENCY MANAGEMENT IS EN
17:51 UTCTSTM WND DMG6 Wnw WildwoodSumter, FLA LARGE TREE FELL ON AN RV CAMPER AT LAKE PANASOFFKEE. NO INJURIES WERE REPORTED. TIME ESTIMATED FROM RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of May 5, 2019

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 512:40 PM EDTEF0Pinellas, FL0.450$50,000
May 55:35 PM CDTUnratedLancaster, NE0.050
May 55:36 PM CDTEF0Ford, KS0.675
May 55:38 PM CDTEF2Lancaster, NE0.6200
May 55:45 PM CDTEF2Lynn, TX17.22,112$36,000
May 56:15 PM CDTEF1Meade, KS1.1100
May 56:25 PM CDTEF1Barton, KS0.675$40,000
May 56:30 PM CDTUnratedRice, KS0.250
May 56:49 PM CDTUnratedMeade, KS0.475
May 57:00 PM CDTEF0Rice, KS0.575$20,000
May 57:04 PM CDTUnratedMeade, KS0.775
May 57:12 PM CDTEF1Lynn, TX5.0880
May 57:13 PM CDTEF0Reno, KS0.3200
May 57:34 PM CDTEF1Reno, KS0.1300
May 57:35 PM CDTEF1Reno, KS0.4100$100,000
May 58:00 PM CDTUnratedReno, KS0.250
May 58:20 PM CDTUnratedReno, KS0.350
May 58:39 PM CDTEF0Sumner, KS0.875
May 58:49 PM CDTUnratedRoberts, TX6.4500
May 58:59 PM CDTEF0Borden, TX0.450
May 511:54 PM CDTEF1Noble, OK1.530$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.